While bleeding is a well-known complication of Warfarin ( Coumadin ) use and is thought to be a contributory cause of treatment discontinuation, studies quantifying this association are limited.
The objective of this study was to quantify the association between bleeding events and subsequent Warfarin discontinuation in patients with non-valvular atrial fibrillation ( NVAF ).
A nested case-control analysis was conducted within a cohort of patients with non-valvular atrial fibrillation newly treated with Warfarin.
All patients who discontinued Warfarin ( at least 60 days from last day of Warfarin supply ) during follow-up were identified as cases, and matched with up to 10 controls on age, sex, and duration of follow-up.
The index date was defined as the date of Warfarin treatment discontinuation of the cases.
Conditional logistic regression was used to estimate odds ratios ( ORs ) and 95% confidence intervals ( CIs ) of Warfarin treatment discontinuation associated with a bleeding event in the 60 days before the index date.
The cohort included 24,243 patients who initiated Warfarin treatment, of whom 13,482 discontinued treatment during follow-up ( cases ).
Bleeding was associated with an increased risk of Warfarin treatment discontinuation ( 3.55% vs 0.85%; OR, 4.31; 95% CI, 3.87-4.81 ).
When including only bleeds as the first listed diagnosis, the unadjusted OR was 4.64 ( 95% CI, 4.10-5.26 ), and the adjusted OR was 4.65 ( 95% CI, 4.10-5.27 ).
In conclusion, bleeding was significantly associated with Warfarin discontinuation, and thus the selection of an effective treatment regimen associated with a lower bleeding rate could be a desirable treatment approach. ( Xagena )
Simon TA et al, Cardiovasc Ther 2016; Epub ahead of print